Nebraska, 2022Damaging Wind in Nebraska, May 7, 2022
May 7, 2022 · NWS GLD · 1 event in 1 county or zone
On May 7th, a cold front passed through far southwestern Nebraska, which allowed for isolated severe thunderstorms to develop in the area. These thunderstorms yielded wind gusts up to 70 mph within the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 7th, a cold front passed through far southwestern Nebraska, which allowed for isolated severe thunderstorms to develop in the area. These thunderstorms yielded wind gusts up to 70 mph within the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 6:09 PM CST, 4 hours 31 minutes earlier.
Area forecast discussion, May 7, 6:09 PM CST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
609 PM MDT Sat May 7 2022
.SHORT TERM...(This evening through Monday night)
Issued at 220 PM MDT Sat May 7 2022
The forecast focus in the short term is on the potential for
critical fire weather conditions across far eastern Colorado into
portions of western Kansas. Isolated severe storms are also
possible mainly north of Highway 34 from northeast Colorado and
eastward across far northwest Kansas and southwest Nebraska from
this evening into the overnight hours.
The upper ridge continues eastward tonight with a short wave
trough to lift out across the northern sections of the forecast
area this evening. A surface low deepening over eastern Colorado
and its associated cold front moves across western Kansas this
this evening and into central Kansas by Sunday morning. Southwest
flow aloft continues to strengthen from northwest Colorado into
western Nebraska and the Dakotas from Sunday through Monday night
with the majority of the short waves embedded in the flow to track
to the north and west of the forecast area. A surface low
redevelops over eastern Colorado by late Sunday afternoon and
lifts out across the forecast area Sunday night with another
surface low center to form over southeast Colorado and track
across southwest Kansas Monday night into early Tuesday morning.
The initial short wave trough will aid in the development of
thunderstorms along the cold front mainly north of the area this
evening, with a few strong to severe storms possibly tracking
across the northern portion of the area during the evening and
overnight hours tonight. Some of the stronger storms could produce
large hail as the initial threat with the threat transitioning to
damaging winds as the system progresses overnight.
With dry conditions through the remainder of the short term
period. With a series of surface lows developing over eastern
Colorado and tracking across the central high plains region, gusty
winds up around 40 mph are possible each day in the relatively
steep pressure gradients around the surface lows. With those gusty
winds and dry mostly downslope conditions coming off the Rockies
and across the high plains, expect relative humidity values to be
driven down below 15 percent across mainly the western and souther
portions of the forecast area primarily during each of the next
few afternoons. Have kept the Red Flag warning intact for today
and added Fire Weather Watches for portions of the area on Sunday
and Monday. Outdoor burning in or near those fire highlight areas
should be avoided.
.LONG TERM...(Tuesday through Saturday)
Issued at 100 PM MDT Sat May 7 2022
The period will start out dry on Tuesday with just a hint of
shortwave ridging in the southwesterly flow aloft. Temperatures
will be above normal. Precipitation chances return for Wednesday
through Friday with above normal temperatures continuing. An
upper low will move from the Great Basin on Wednesday to the
northern Rockies on Friday. Best chances for thunderstorms will be
eastern sections of the forecast area during the afternoon and
evening hours as moisture and instability return to those areas.
Western areas (west of Highway 25), will see only slim chances for
precipitation, but a daily risk for elevated to critical fire
weather conditions (assuming fuels are available as green-up has
begun in earnest across the area). Wednesday and Thursday may see
windy to very windy conditions as the deeply mixed boundary layer
taps into stronger winds aloft associated with the upper low
lifting out. Blowing dust may accompany the wind. A pattern
change occurs towards the end of the period. An upper ridge will
build over the western CONUS with northwest flow aloft downstream
over the central CONUS. Temperatures will be closer to normal
starting on Saturday with breezy northwest winds. Depending on the
timing of the upper trough in the northern plains, may also see a
chance of thunderstorms on Saturday before the upper ridge starts
to build in from the west.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 530 PM MDT Sat May 7 2022
VFR conditions are anticipated to prevail through the TAF period,
with ceilings generally confined at/above 15 KFT AGL. An isolated
thunderstorm cannot be ruled out at the MCK terminal this evening,
mainly between 02-07Z.
A rather complicated wind speed/direction forecast. Breezy (20-30
knot) SSE-SE winds are anticipated to become light/variable late
this evening (03-06Z) -- as a lee cyclone in Colorado tracks
eastward over northwest Kansas. Winds will shift to the north
(anywhere from NNE to NW) at 10-20 knots late tonight and early
Sunday morning (06-12Z) -- as the surface low continues eastward
into north-central Kansas. Winds are anticipated to weaken and
become light/variable late Sunday morning (15-18Z).. shifting to
the SE and increasing to 20-30 knots during the mid-late afternoon
(21-00Z) -- as the MSLP gradient re-orients/tightens in response
to renewed pressure falls in the lee of the Rockies.
&&
.FIRE WEATHER...
Issued at 220 PM MDT Sat May 7 2022
Elevated to critical fire weather conditions are expected each of the
next several days across far eastern Colorado into western
Kansas. Warm temperatures and dry conditions will drive minimum
relative humidity values below 15 percent each afternoon. Those
dry conditions will combine with winds gusting over 25 mph to
produce critical fire weather conditions where any fires that
start could quickly escape control.
As a result, a Red Flag Warning remains in effect across
Cheyenne, Kit Carson and Yuma counties through 9 PM MDT tonight.
With critical fire weather conditions possible again mainly during
each of the next several afternoons, have gone ahead and issued
Fire Weather Watches for Sunday and Monday for the areas of
greatest concern. Outdoor burning should be avoided across any
area in or near the areas covered by the Red Flag Warning or Fire
Weather Watch.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Monday morning through Monday evening
for KSZ001-013-014-027-028-041-042.
Fire Weather Watch from Sunday morning through Sunday evening
for KSZ041.
CO...Fire Weather Watch from Monday morning through Monday evening
for COZ252>254.
Fire Weather Watch from Sunday morning through Sunday evening
for COZ253-254.
Red Flag Warning until 9 PM MDT this evening for COZ252>254.
NE...NONE.
&&
SHORT TERM...LOCKHART
LONG TERM...024
AVIATION...VINCENT
FIRE WEATHER...LOCKHARTHazardous weather outlook, May 7, 7:25 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
725 PM MDT Sat May 7 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
725 PM MDT Sat May 7 2022 /825 PM CDT Sat May 7 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THROUGH TONIGHT...
A few thunderstorms may develop in southwest Nebraska this evening.
An isolated severe thunderstorm is possible prior to 10 PM MDT. Dime
to quarter size hail and wind gusts up to 60 mph are the primary
severe weather hazards.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
On Sunday, a Fire Weather Watch is in effect for portions of the
area, mainly south and west of Goodland.
On Monday, a Fire Weather Watch is in effect for portions of the
area, mainly along and west of Highway 25.
On Tuesday, elevated to near critical fire weather conditions are
possible across portions of the area, mainly south and west of
Goodland.
.SPOTTER INFORMATION STATEMENT...
A few thunderstorms may develop in southwest Nebraska this evening.
Spotters are encouraged to report any severe or significant weather.
Vincent
In the hours before
Special weather statement, May 7, 8:39 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Goodland KS
839 PM MDT Sat May 7 2022
COZ090-080315-
Yuma County CO-
839 PM MDT Sat May 7 2022
...A strong thunderstorm will impact portions of northeastern Yuma
County through 915 PM MDT...
At 839 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Wray, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Alvin and Wauneta.
This includes Highway 385 between mile markers 255 and 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4032 10205 4021 10220 4027 10231 4044 10222
4044 10205
TIME...MOT...LOC 0239Z 214DEG 27KT 4031 10220
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KMKSpecial weather statement, May 7, 10:19 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
1119 PM CDT Sat May 7 2022
NEZ081-080515-
Red Willow NE-
1119 PM CDT Sat May 7 2022
...A strong thunderstorm will impact portions of northern Red Willow
County through 1215 AM CDT...
At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of McCook, moving east at 30 mph.
HAZARD...Dime to penny size hail and wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Indianola and Bartley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4020 10020 4020 10076 4035 10076 4035 10020
TIME...MOT...LOC 0419Z 269DEG 28KT 4030 10069
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
VincentThunderstorm Wind, Red Willow
- When
- May 7, 10:40 PM CST to 10:53 PM CST
- Where
- Red Willow County, (Mck)mc Cook Arpt
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.200, -100.580
The KMCK ASOS located 2 miles of McCook, NE recorded northerly wind gusts up to 70 mph on the southern periphery of a supercell thunderstorm. Five minute sustained winds of 40 to 50 mph were recorded during this time by the ASOS as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Winter Weather in California, May 7 to 10, 20223 injured · $5,000 · 0.75 in hail · 6 events
- High Wind in Minnesota, May 7, 2022$25,000 · 56 kt wind · 1 event
- Tornadoes and Flash Flood in South Dakota, May 7, 2022EF0 · 15 events
- Hail and Damaging Winds in Nebraska, May 7 to 9, 20221.75 in hail · 14 events
- High Wind in New Mexico, May 7 to 9, 202257 kt wind · 13 events
- High Wind in Minnesota, May 7 to 8, 202262 kt wind · 9 events
- High Wind in California, May 7 to 8, 202278 kt wind · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 7, 20227 events
- Heat in Texas, May 7 to 9, 20227 events
- High Wind in New Jersey, May 7, 202261 kt wind · 4 events
- High Wind in Montana, May 7, 202256 kt wind · 4 events
- High Wind in North Dakota, May 7 to 8, 202262 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025564.